Two weeks ago, after 16 years of addiction, I stopped taking a drug called Paroxetine (also known as Paxil and Seroxat).
It’s (apparently) as addictive as morphine, and coming off the drug can be as difficult as going cold turkey from any opiate.
“Evidence has shown that paroxetine has among the highest incidence rates and severity of withdrawal syndrome of any medication of its class. Common withdrawal symptoms for paroxetine include nausea, dizziness, lightheadedness and vertigo; insomnia, nightmares and vivid dreams; feelings of electricity in the body, as well as crying and anxiety” says Wikipedia.
I’d been taking it for 16 years, with two very short spells when I came off the drug (more about that later).
Having suffered from severe anxiety attacks throughout my life, I was hit with a couple of serious bouts of depression in the late 1990s, which led to me being prescribed Paroxetine by my doctor.
Starting off on a relatively high dose, I immediately started experiencing severe adverse symptoms including ‘brain zaps‘, loss of libido, poor vision, difficulty in concentrating, periods of severe lethargy, and inability to feel fully awake. I was unable to feel strong emotion – neither sadness, anger, happiness, excitement. I put on weight. Quite a bit of weight.
During the same period my father was dying (he lived in England while I was in Sydney, NSW). My marriage failed and I went through a divorce (she was in England while I was in Sydney). I got made redundant twice in three years. I moved back to England but to the North East, where I was subjected to some severe workplace bullying and found myself living in a fairly grim seaside town that had little to offer but amusement arcades and charity shops.
Twice in that early period, between 1998 and 2005 I had tried to wean myself off Paroxetine. The first time I did it, my doctor had advised that I reduce my dosage from 30mg to zero within a week. At the end of that week I was ‘scheduled‘ – in the UK you call it ‘being sectioned’ and in the US it’s known as ‘involuntary admission’ I think.
I was in a very nice (but frightening because of what it meant in my life) psychiatric hospital in Sydney.
Coming off so quickly had resulted in me having a complete physical and emotional breakdown. I was suffering massive brain zaps, body tremors, uncontrollable crying fits, inability to eat or to keep food down if I did.
I tried a few alternative drugs, including Xanax, which made my balls shrivel, gave me migraines, made me need to pee all the time, my cum watery, and my mouth dry. And then I reluctantly started taking Paroxetine again.
A few years later, having moved to Northern England, I decided to come off again, but this time I trailed came off the drug slowly. I took about three months to wean myself off, taking slightly smaller doses each week, coming down from 30mg to 5mg per day, and then to 2mg and nothing.
But this time the problem wasn’t the discontinuation period, but the period when I’d decided to discontinue. Moving to Northern England after ten years in Sydney was difficult: my father had died a few months earlier, and I had no moorings. I’d sold all of my goods – furniture, books, music, musical instruments – to come to the UK and be with my family; in short I didn’t have the medical, psychological or emotional support to go sober, and after a period when I again suffered the tremors, the crying, the zaps and the sleeplessness, I went back to Paroxetine, where I have remained to this day.
As Wikipedia says, manufacturer “GlaxoSmithKline has paid substantial fines, paid settlements in class action lawsuits, and become the subject of several highly critical books in relation to its marketing of paroxetine … and allegations that it failed to warn consumers of substantial withdrawal effects associated with use of the drug”.
I’m clean for two weeks now. It’s not going too badly, though the biggest problem at the moment is fear. I’m scared. I’ve relied on Paroxetine so long that I can’t believe I can function without it. It’s too early to say that I CAN.
On the other hand, what really depressed me for the past few years was the thought that for the rest of my life I could be reliant on a drug that didn’t make me feel better. It just made me feel less worse, but at the expense of the joy I used to feel, the excitement I missed, and at times, just having a decent boner.